Minnesota, 2011Flood in Minnesota, April 8 to 17, 2011
April 8 to 17, 2011 · NWS ARX · 1 event in 1 county or zone
Snow that melted in late March, combined with rains in late March and early April, caused the Mississippi River to go out of its banks.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Snow that melted in late March, combined with rains in late March and early April, caused the Mississippi River to go out of its banks.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 8, 2:28 PM CST, 2 minutes earlier.
Area forecast discussion, Apr 8, 2:28 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
328 PM CDT FRI APR 8 2011
.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
MAIN FOCUS IS ON POTENT STORM SYSTEM AND ITS AFFECT ON THE AREA OVER
THE WEEKEND...NAMELY SEVERE THREAT SATURDAY NIGHT AND AGAIN SUNDAY
AFTERNOON THROUGH EVENING.
AREA THIS AFTERNOON UNDER THE INFLUENCE OF HIGH PRESSURE OVER
SOUTHERN ONTARIO/NORTHERN GREAT LAKES REGION. SOME RESIDUAL LOW
LEVEL MOISTURE FROM WEAK LOW PRESSURE DEPARTING ACROSS THE OHIO RIVER
VALLEY MANIFESTING ITSELF IN STRATOCUMULUS FIELD ACROSS SOUTHERN
THIRD OF WI INTO NORTHEAST IA. MEANWHILE...WATER VAPOR IMAGERY
SHOWING A DEEP/CLOSED/DYNAMIC MID-LEVEL LOW ALONG THE CA COAST. THIS WILL
BE OUR WEATHER-MAKER FOR THIS WEEKEND. OTHERWISE...TEMPERATURES
ACROSS THE AREA AT 2 PM RANGED FROM THE LOWER 50S TO LOWER 60S.
08.12Z NCEP DETERMINISTIC GFS/NAM ALONG WITH THE 08.09Z SHOWING
PRETTY GOOD AGREEMENT WITH OVERALL SYNOPTIC SETUP THE PERIOD.
FOR TONIGHT WILL SEE THE BEGINNINGS OF THE AFFECTS OF THE CA CLOSED
LOW WITH SURFACE CYCLOGENESIS TAKING PLACE EAST OF THE CO ROCKIES.
INCREASING SOUTHWEST FLOW ALOFT/WING OF 850-700MB MOISTURE TRANSPORT
AHEAD OF THE WAVE MOVES INTO THE AREA AFTER MIDNIGHT TONIGHT FOR
DEVELOPMENT OF ACCAS/SCATTERED SHOWERS. THIS MOISTURE
TRANSPORT/CHANCE OF SHRA EXPECTED TO CONTINUE THROUGH SATURDAY.
OTHERWISE...WARM AIR ADVECTION WILL KICK HIGHS INTO THE UPPER 50S TO
PERHAPS SOME UPPER 60S ACROSS PORTIONS OF NORTHEAST IA INTO
SOUTHWEST WI.
SATURDAY NIGHT LOOKING MORE LIKE A SEVERE THUNDERSTORM THREAT AS
DEEPENING LOW PRESSURE OVER THE PLAINS PUSHES A WARM FRONT INTO THE
AREA ON AN INCREASING LOW LEVEL JET. ALL MODELS SHOWING VERY STRONG
925-850MB MOISTURE TRANSPORT INTO/OVER THE WARM FRONT PUSHING NORTH
ACROSS THE AREA. IT APPEARS THAT MOST OF THIS THUNDER WILL BE
ELEVATED IN NATURE NORTH OF THE WARM FRONT WITH MAINLY A LARGE HAIL
SEVERE THREAT. HOWEVER...WILL HAVE TO WATCH THUNDERSTORMS NEAR THE
WARM FRONT WHERE BETTER STORM INFLOW/HELICITY MAY PRODUCE AN
ISOLATED TORNADO THREAT.
MODELS SHOWING THE WARM FRONT/ASSOCIATED CONVECTION PUSHING ACROSS
THE FAR NORTH BY LATER SUNDAY MORNING. AS THE SURFACE LOW TRACKS
INTO MN...VERY WARM AIR WILL PUSH INTO THE AREA IN THE WARM SECTOR
WITH HIGHS EXPECTED TO GET INTO THE UPPER 70S/LOWER 80S. SEVERE
THREAT LOOKING A BIT TRICKY INTO THE AFTERNOON/EVENING AS THE THERE
IS THE POTENTIAL FOR A VERY STRONG CAP //CENTERED AROUND 850MB PER
NAM BUFKIT// TO INHIBIT CONVECTION. BUT WITH MID LEVEL COOLING LATER
IN THE AFTERNOON/EARLY EVENING AND CAP DOES BREAK...AN EXPLOSIVE LINE OF
SEVERE THUNDERSTORMS WOULD ERUPT ALONG THE PRE-COLD FRONTAL DEW
POINT DISCONTINUITY/DRY LINE. AMPLE SHEAR AND CAPE FOR SUPERCELLULAR
THUNDERSTORM/TORNADIC THREAT...ALONG WITH LARGE HAIL/DAMAGING WINDS.
WILL CONTINUE TO KEEP A VERY CLOSE EYE ON THIS SEVERE POTENTIAL.
AS THE LOW TRACKS NORTHEAST INTO NORTHWEST WI/WESTERN UPPER MI
AROUND MIDNIGHT...THE COLD FRONT AND LINE OF CONVECTION SHOULD BE
PUSHED INTO EASTERN WI. MODELS HINTING AT DRY SLOT SCENARIO IN THE
MON 06-12Z TIME FRAME FOR A LULL IN PRECIPITATION. HAVE TRENDED POPS
TO REFLECT THIS.
ON MONDAY...THE CLOSED MID-LEVEL LOW TRACKS ACROSS WI WITH COLD
CORE/DEFORMATION SHRA ACTIVITY EXPECTED ACROSS THE REGION. IT WILL
ALSO BE COOLER AND BLUSTERY UNDER THE LOW WITH NORTHWEST WINDS IN
THE 15 TO 25 MPH...GUSTING 30-35 MPH AS HIGHS STRUGGLE TO MAKE IT
INTO THE 50S. APPEARS SHRA WILL LINGER INTO MONDAY NIGHT BEFORE
RIDGE PUSHES IN AFTER MIDNIGHT.
IN ADDITION...LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WITH ALL THIS
CONVECTION THROUGH THE WEEKEND WITH ABNORMALLY HIGH PRECIPITABLE
WATER VALUES. WITH AREA STREAMS AND RIVER RUNNING HIGH THIS WILL
ONLY AGGRAVATE THE FLOODING CONCERNS. ISSUED A HYDROLOGIC
OUTLOOK/ESF PRODUCT TO COVER THIS IMPACT.
.LONG TERM...TUESDAY THROUGH FRIDAY
08.12Z GFS/ECMWF IN PRETTY GOOD AGREEMENT THROUGH WEDNESDAY...THEN
DIVERGE A BIT THURSDAY/FRIDAY. LOOKS DRY TUESDAY INTO TUESDAY NIGHT
WITH FAIRLY HIGH AMPLITUDE MID-LEVEL RIDGE BUILDING INTO THE AREA
FROM THE PLAINS. A MID-LEVEL TROUGH/SURFACE COLD FRONT DROPS INTO
THE REGION WEDNESDAY FOR A CHANCE OF SHOWERS. THURSDAY THROUGH
FRIDAY APPEAR QUESTIONABLE AT THIS POINT WITH A SPLIT FLOW REGIME
DEVELOPING OVER THE INTERMOUNTAIN WEST. IT APPEARS THIS COULD SET UP
A NEARLY STATIONARY BAROCLINIC ZONE ACROSS THE AREA FOR CHANCES OF
SHRA BOTH DAYS. OTHERWISE...LOOKS LIKE NEAR OR SLIGHTLY ABOVE NORMAL
TEMPERATURES WILL PERSIST THROUGH NEXT WEEK.
&&
.AVIATION...
A WARM FRONT ACROSS SOUTHERN IA WILL ADVANCE NORTHWARD
TONIGHT...PUSHING LOW LEVEL SATURATION AND AN MVFR/IFR CEILING INTO
THE AREA. BELIEVE THERE WILL BE AN IMPACT ON KRST/KLSE NEAR
06Z...WITH GREATER REDUCTIONS IN CIGS AND VSBY BY 09Z. EXPECT
IMPROVEMENT LATER SAT MORNING AS THIS FRONT CONTINUES TO ADVANCE
NORTHWARD...ALTHOUGH BKN VFR CEILINGS COULD PERSIST THROUGH THE
AFTERNOON.
TSRA THREAT DEVELOPS LATE SAT NIGHT...WITH MORE TSRA POSSIBLE LATE SUN
AFTERNOON/EVENING. THERE IS A HIGH PROBABILITY THAT ANY STORM THIS
WEEKEND COULD BECOME SEVERE. HAIL IS THE MAIN THREAT SAT
NIGHT...WIND/HAIL/ISOLATED TORS LATE SUNDAY.
MVFR/IFR CEILINGS ARE LIKELY TO RETURN MONDAY ON THE BACKSIDE OF THE
EXITING STORM SYSTEM. SCATTERED SHOWERS AND BREEZY NORTHWEST WINDS
ARE ALSO EXPECTED.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT/LONG TERM...DAS
AVIATION..........RIECK
Hazardous weather outlook, Apr 8, 12:30 PM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
130 PM CDT FRI APR 8 2011
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-091000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
130 PM CDT FRI APR 8 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...TONIGHT
MINOR FLOODING WILL REMAIN A CONCERN ON THE MISSISSIPPI RIVER WHERE
WATER LEVELS CONTINUE TO SLOWLY RISE TOWARD OR FURTHER ABOVE FLOOD
STAGE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
TWO ROUNDS OF SEVERE WEATHER ARE PROBABLE THIS WEEKEND.
SATURDAY NIGHT...A WARM FRONT WILL MOVE NORTH THROUGH THE
REGION...TRIGGERING THUNDERSTORMS. LARGE HAIL AND HEAVY RAIN WILL
BE THE MAIN SEVERE THREATS...BUT ISOLATED TORNADOES AND DAMAGING
WINDS NEAR THE FRONTAL BOUNDARY CANNOT BE RULED OUT. ANY SIGNIFICANT
RAINFALL COULD LEAD TO RAPID RISES IN SOME RIVER BASINS.
MORE SEVERE THUNDERSTORMS ARE LIKELY LATE SUNDAY AFTERNOON AND
EVENING AS A LOW PRESSURE SYSTEM MOVES EAST ACROSS THE REGION.
THUNDERSTORMS SPAWNED BY THIS SYSTEM WILL BE CAPABLE OF DAMAGING
WINDS...LARGE HAIL...AND ISOLATED TORNADOES.
IF YOU HAVE OUTDOOR PLANS THIS WEEKEND...PAY CLOSE ATTENTION TO THE
LATEST FORECASTS AND STATEMENTS. BE PREPARED TO CHANGE OR ALTER
YOUR PLANS BASED ON THE SEVERE WEATHER POTENTIAL.
FLOODING WILL REMAIN A CONCERN ALONG THE MISSISSIPPI RIVER
THROUGH APRIL. THOSE WITH INTERESTS ALONG THE MISSISSIPPI NEED TO
MONITOR THE LATEST RIVER STATEMENTS AND FLOOD FORECASTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED SATURDAY NIGHT AND LATE SUNDAY
AFTERNOON AND EVENING.
.EMERGENCY MANAGEMENT COORDINATION...
A WEBINAR IS SCHEDULED FOR 1 PM SATURDAY.
RIECK
Flood, Wabasha
- When
- April 8, 2:30 PM CST to April 17, 12:15 PM CST
- Where
- Wabasha County, 0.36 mi NW of Lake City to 0.22 mi E of Lake City
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 44.454, -92.274
The combination of melting snow and rainfall in late March pushed the Mississippi River out of its banks at Lake City from the 8th through the 17th. The river crested just over a foot above the flood stage at 17.01 feet on the 14th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Arizona, April 8 to 9, 20112 deaths · 8 events
- Tornadoes and Hail in Virginia, April 8, 20119 injured · $5.3 million · EF2 · 15 events
- Hail and Damaging Winds in Kansas, April 8 to 9, 2011$4.4 million · 5 in hail · 58 events
- Wildfire in Texas, April 8 to 30, 2011$100,000 · 6 events
- Hail and Damaging Winds in Oklahoma, April 8 to 9, 2011$45,000 · 2.5 in hail · 17 events
- Hail and Damaging Winds in West Virginia, April 8, 2011$17,000 · 1.75 in hail · 35 events
- Hail and Damaging Winds in Oklahoma, April 8, 2011$7,000 · 4.25 in hail · 35 events
- Hail and Damaging Wind in West Virginia, April 8, 2011$25,000 · 1.25 in hail · 4 events
- Hail and Damaging Winds in Kentucky, April 8, 20111.75 in hail · 21 events
- Flood in Arkansas, April 8 to 14, 2011$25,000 · 1 event
- Hail in Missouri, April 8 to 9, 20111.75 in hail · 16 events
- Wildfire in Texas, April 8, 20111 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 294540.